Texas, 2023

Heat in Texas, July 3 to 8, 2023

July 3 to 8, 2023 · NWS FWD · 4 events in 2 counties and zones

As temperatures started to climb for the summer, a few heat-related fatalities were reported in the DFW Metroplex area.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
5
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

As temperatures started to climb for the summer, a few heat-related fatalities were reported in the DFW Metroplex area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jul 3, 10:13 AM CST, 47 minutes earlier.

Area forecast discussion, Jul 3, 10:13 AM CST, 47 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
1113 AM CDT Mon Jul 3 2023

...New Short Term, Aviation...

.SHORT TERM... /NEW/
/This Afternoon through Tuesday/

A steady warmup is underway this morning with only some scattered
middle and upper level clouds. Afternoon highs should have no
problem reaching the middle and upper 90s but afternoon heat index
values should only be a few degrees higher thanks to boundary
layer mixing of drier air from just above the surface.

The 12Z FWD sounding shows a layer of moisture between 850 and
700 mb, so scattered cumulus and altocumulus will continue to
develop through the afternoon. Isolated to scattered showers and
thunderstorms will also develop through the afternoon with the
most favored area for storms across the southeast half of the CWA
where precipitable water values will be the highest. However, any
new or lingering outflow boundaries could encourage convection
just about anywhere across the forecast area. Weak mid-level flow
and only moderate instability will keep storms below severe
limits, but gusty and erratic winds will be possible with any
storm that develops. The loss of surface heating will be the
demise of all storms this evening, leaving behind only some
scattered altocumulus and cirrus.

The weather pattern will begin to change on Independence Day with
the Desert Southwest upper ridge gradually shifting eastward,
forcing the Plains upper trough, currently overhead, to shift
eastward. Although this change will be subtle, it will likely
nudge temps/heat index values up a bit and decrease precipitation
chances slightly. There will still be enough moisture and
instability around to warrant some low (10-20%) PoPs during the
heat of the day, especially east of the I-35 corridor where moisture
will be most abundant.

79

&&

.LONG TERM... /Issued 324 AM CDT Mon Jul 3 2023/
/Tuesday Night Onward/

A lull in precipitation is expected Tuesday night into Wednesday
as our summer ridge (centered over the Desert Southwest)
temporarily expands east and restrengthens overhead, allowing
subsidence to prevail for a day. There may still be a few
isolated storms in the afternoon, so will keep some low-end POPs
in place. Most areas will be hot and humid on Wednesday with highs
generally 95-100 and heat indices near 105.

The ridge will become compromised again on Thursday, however, by
a pair of shortwave troughs. The most prominent one will move east
through the Plains while a more subtle shortwave drops southeast
through East Texas (around the eastern flank of the ridge). These
two features combined with north flow aloft will help push a front
southward through the region. The front will provide a surface
focus for convection as it pushes slowly south, with the best
storm chances likely occurring across the eastern-most counties
where the ridge is weakest. Will continue to advertise higher POPs
than the NBM as it typically doesn't take much forcing to
generate convection this time of year. Modest instability and weak
shear should keep most convection sub-severe, although downdraft
CAPE does appear sufficient enough to support a damaging wind gust
or two.

The ridge will strengthen again Thursday night and Friday,
bringing an end to rain chances for most of North and Central
Texas. Recent guidance suggests that one exception may be the
northern few rows of counties, as it now looks like an MCS
originating in the Texas Panhandle may head toward our Red River
counties Friday night. These storms would likely be weakening as
they approach, but will keep low POPs along and north of Highway
380 to account for that possibility. Otherwise, hot, humid,
typical July weather can be expected this weekend and into the
first part of next week.

30

&&

.AVIATION... /NEW/
/18Z TAFs

...VFR with south flow...

Low and mid level moisture coupled with daytime heating will
result in scattered afternoon Cu and isolated to widely scattered
showers and thunderstorms. Storm coverage will be limited but
chances will be high enough to warrant a brief TEMPO group during
the afternoon. The better storm chances will likely be south and
southeast of the the Metroplex terminals where moisture will be
most abundant. Storm chances and cloud cover will both decrease
after sunset.

A south wind will prevail at sustained speeds generally less than
12 knots. Occasional daytime gusts could get as high as 18 knots.
Of course, erratic and gusty winds will be possible in and near
any storms that manage to develop.

79

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    97  78  97  78  99 /  20  20  20  20   5
Waco                95  75  94  76  97 /  20   5  20  10   5
Paris               93  72  93  75  95 /  20  10  20  20  10
Denton              98  74  98  76 100 /  20  20  20  20   5
McKinney            94  73  94  76  97 /  20  20  20  20   5
Dallas              96  76  96  78  99 /  20  20  20  20   5
Terrell             94  73  95  76  96 /  30  20  20  20   5
Corsicana           94  76  95  78  96 /  30  20  20  10  10
Temple              95  75  96  76  98 /  20   5  20  10  10
Mineral Wells       97  73  98  75 100 /  20  10  20  20   5

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Jul 3, 10:31 AM CST, 29 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
1131 AM CDT Mon Jul 3 2023

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-041200-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
1131 AM CDT Mon Jul 3 2023

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...This Afternoon and Tonight.
There is a chance of storms this afternoon, mainly along and east of
the I-35 corridor. Severe weather is unlikely, but a few storms may
become strong, with gusty winds, frequent lightning, and locally
heavy rain.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Low thunderstorm chances will continue Tuesday and Wednesday, with
better storm chances on Thursday. Any storm that develops will have
the potential to produce lightning, gusty winds, and brief heavy
rain.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 heat. Local standard time, as filed.

Heat, Tarrant

When
July 3, 11:00 AM CST to 7:45 PM CST
Where
Tarrant forecast zone
Deaths
2 direct, 0 indirect
Reported by
Local Official
Coordinates
32.772, -97.291 (the zone’s center; the record gives no point)

The Tarrant County Medical Examiner's Office attributed 2 deaths on July 3rd to Hyperthermia. Temperatures on this day reached around 100 degrees.

Heat, Tarrant

When
July 7, 10:00 AM CST to 8:00 PM CST
Where
Tarrant forecast zone
Deaths
1 direct, 0 indirect
Reported by
Local Official
Coordinates
32.772, -97.291 (the zone’s center; the record gives no point)

The Tarrant County Medical Examiner's Office attributed a death on July 7th to Hyperthermia. Temperatures on this day reached the upper 90s.

Heat, Parker

When
July 7, 10:00 AM CST to 8:00 PM CST
Where
Parker forecast zone
Deaths
1 direct, 0 indirect
Reported by
Local Official
Coordinates
32.778, -97.805 (the zone’s center; the record gives no point)

The Tarrant County Medical Examiner's Office attributed a death on July 7th to Hyperthermia. Temperatures on this day reached the upper 90s to near 100 degrees.

Heat, Tarrant

When
July 8, 10:00 AM CST to 8:00 PM CST
Where
Tarrant forecast zone
Deaths
1 direct, 0 indirect
Reported by
Local Official
Coordinates
32.772, -97.291 (the zone’s center; the record gives no point)

The Tarrant County Medical Examiner's Office attributed a death on July 8th to Hyperthermia. Temperatures on this day reached the upper 90s.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Tarrant2023-07-0371FemaleOutside/Open AreasDirect
Heat, Tarrant2023-07-0374MalePermanent HomeDirect
Heat, Tarrant2023-07-0743MaleVehicle/Towed TrailerDirect
Heat, Parker2023-07-0756MaleUnknownDirect
Heat, Tarrant2023-07-0879FemalePermanent HomeDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1139149, 1139151, 1139152, 1139153.